Illinois, 2014

Hail in Illinois, May 21, 2014

May 21, 2014 · NWS LOT · 1 event in 1 county or zone

A few scattered thunderstorms developed across east central Illinois during the afternoon of the 21st. At least one of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A few scattered thunderstorms developed across east central Illinois during the afternoon of the 21st. At least one of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 1:53 PM CST, 48 minutes earlier.

Area forecast discussion, May 21, 1:53 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 PM CDT WED MAY 21 2014

.DISCUSSION...
1217 PM CDT

CANCELLED DENSE FOG EARLY...AS WELL CONFINING HIGHEST POPS FOR
SHOWERS/THUNDERSTORMS TO SOUTHERN THIRD OF CWA THROUGH THIS
AFTERNOON.

LATEST VISIBLE SATELLITE IMAGERY DEPICTING DENSE FOG WHICH HAD
BEEN SPILLING ONSHORE FOR THE LAST SEVERAL HOURS CONTINUING TO
DIMINISH. WITH THIS DIMINISHING TREND EXPECTED TO CONTINUE...THE
THREAT FOR ANY DENSE FOG OVER THE NEXT SEVERAL HOURS WILL BE OVER
THE LAKE/NEARSHORE AND SO HAVE CANCELLED THE DENSE FOG ADVISORY.
BAGGY SURFACE GRADIENT IN PLACE AS COLD FRONT MAINTAINS A SLOW
SOUTHWARD PROGRESSION THROUGH NORTH CENTRAL ILLINOIS. THIS FRONT
WILL SLOWLY PUSH SOUTH THROUGH THE AFTERNOON WITH MUCH DRIER AIR
FILTERING ON THE BACKSIDE...WITH SURFACE DEWPOINTS IN THE 50S AND
40S ACROSS NORTHWEST ILLINOIS. THIS WILL LIKELY CONFINE THE
AFTERNOON THUNDERSTORM CHANCES TO THE SOUTHERN THIRD OF THE
CWA...MAINLY SOUTH OF A PONTIAC TO VALPARAISO LINE...AS THIS FRONT
SAGS SOUTH THIS AFTERNOON. UPSTREAM MID LEVEL WAVE AND INCREASING
MID LEVEL FLOW TO THE WEST WILL APPROACH OVER THE NEXT COUPLE OF
HOURS. AS THIS OCCURS...WEAK/MODERATE CONVERGENCE ALONG FRONTAL
BOUNDARY/SURFACE TROUGH AXIS SHOULD ALLOW FOR ISOL/SCATTERED
THUNDERSTORM DEVELOPMENT WITH PEAK DEVELOPMENT EXPECTED BY MID
AFTERNOON BEFORE CHANCES DIMINISH INTO THE LATE AFTERNOON WITH
SINKING FRONT. ALTHOUGH BEST OVERALL COVERAGE SHOULD STAY SOUTH
OF THE CWA...A FEW STORMS COULD BECOME STRONG TO SEVERE ACROSS THE
SOUTHERN TIER...ESPECIALLY IN AXIS OF HIGHER
DEWPOINTS/INSTABILITY.

RODRIGUEZ

//PREV DISCUSSION...
323 AM CDT

THE FORECAST CHALLENGES CENTER ON THUNDERSTORM CHANCES TODAY AS WELL
AS THE TEMPERATURES TODAY...PARTICULARLY NEAR LAKE MICHIGAN. AFTER
THAT...THE WEATHER IS QUIESCENT WITH A GRADUAL UNSETTLING DURING THE
LATTER HALF OF THE HOLIDAY WEEKEND INTO THE FIRST HALF OF NEXT WEEK.

TODAY...
A SURFACE COOL FRONT HAS BECOME STATIONARY AND DIFFUSE ACROSS
SOUTHEAST WI...TO NEAR LASALLE/PERU...THROUGH NORTHERN MO EARLY THIS
MORNING. THIS LIKELY WILL GET NUDGED SOUTHWARD BY OUTFLOWS FROM
ISOLATED EARLY MORNING CONVECTION. A SECONDARY STRONGER COLD FRONT
WITH PRESSURE RISES ANALYZED BEHIND IT IS MOVING INTO WESTERN WI
AND NORTHERN IA EARLY THIS MORNING AND WILL OVERTAKE THE ORIGINAL
BOUNDARY AS IT MOVES THROUGH THE FORECAST AREA THIS AFTERNOON.

WITH THE WEAK WINDS AHEAD OF THIS FEATURE...LAKE-COOLED AIR AS WELL
AS POSSIBLY FOG/STRATUS MAY ADVECT INTO PORTIONS OF THE ILLINOIS
SHORE...INCLUDING DOWNTOWN CHICAGO THIS MORNING. THIS IS
CHALLENGING GIVEN LIMITED OBSERVATIONAL DATA OVER THE LAKE...BUT
THERE HAVE BEEN A HANDFUL REPORTS/OBSERVATIONS OF FOG NORTHWARD ON
THE LAKE. WILL INCLUDE AT LEAST THE MENTION OF FOG THIS MORNING
ALONG THE SHORELINE WITH THE CONTINUED HIGH DEW POINT AIR AND SOME
ONSHORE COMPONENT. IF THAT FOG/STRATUS DOES OCCUR TEMPERATURES
WILL LIKELY HOLD STEADY NEAR THE LAKE BEFORE WARMING IN THE
AFTERNOON. HAVE INITIALLY FORECAST MID/UPPER 70S NEAR THE LAKE
SHORE OF ILLINOIS AND INDIANA...BUT CONFIDENCE ON THIS IS LOW.
OTHERWISE...GIVEN THE WARM STARTING POINT AND THINNING CONVECTIVE
DEBRIS BY LATE THIS MORNING...CWA LOCATIONS AWAY FROM THE LAKE
SHOULD WARM INTO MID 80S SUCH AS YESTERDAY.

AS MIXING ENSUES TODAY...CONVERGENCE IS EXPECTED TO DEVELOP ACROSS
THE SOUTHEAST FORECAST AREA AND THAT IS WHERE THE BETTER CHANCE FOR
SCATTERED STORMS THIS AFTERNOON IS. AS THE MAIN FRONT CATCHES UP
MID-LATE AFTERNOON...MORE ROBUST CONVECTION IS ANTICIPATED TO
DEVELOP JUST SOUTHEAST OF THE FORECAST AREA. IT CANNOT BE RULED
OUT THAT AN ISOLATED STORM OR TWO DEVELOP FURTHER NORTH THIS
AFTERNOON...INCLUDING THE CHICAGO METRO AREA...AS THE PRIMARY
FRONT MOVES INTO A HIGH PWAT/MODESTLY UNSTABLE ATMOSPHERE. NOT
ENOUGH CONFIDENCE TO MENTION IN THE FORECAST AT THIS TIME. FOR THE
SOUTHEAST FORECAST AREA THIS AFTERNOON...DEEP LAYER SHEAR AND
CONTINUED MODEST TO STRONG INSTABILITY WOULD SUPPORT A CONDITIONAL
THREAT FOR DISCRETE SEVERE STORMS INITIALLY CAPABLE OF MAINLY
LARGE HAIL IF THEY CAN DEVELOP BEFORE THE BEST CONVERGENCE CLEARS
THE FORECAST AREA. RIGHT NOW INITIATION IS EXPECTED BETWEEN 1-4 PM
AND THESE STORMS LIKELY MOVING OUT OF THE FORECAST AREA BY 4-7 PM.

THURSDAY THROUGH SATURDAY...
AN UPPER CLOSED LOW ACROSS THE SOUTHWEST CONUS THIS MORNING WILL
MOVE VERY LITTLE THROUGH THE NEXT FEW DAYS. IN RESPONSE TO
THIS...UPSTREAM RIDGING ACROSS THE PLAINS IS FORECAST...AND BEING
UNDER THE ANTICYCLONIC SIDE OF THE JET FOR THESE FEW DAYS IT LOOKS
QUIET. WHILE THERE MAY BE SOME HIGH CLOUDS OVERALL IT LOOKS
MOSTLY CLEAR IN MANY AREAS. THE SURFACE PATTERN OF A HIGH CENTER
IN THE WESTERN GREAT LAKES SUPPORTS ONSHORE FLOW. LOCAL
CLIMATOLOGICAL RESEARCH WITH ONSHORE FLOW FOR LATE MAY SUPPORTS
AROUND A 10-12 DEGREE TEMPERATURE DIFFERENCE FROM DOWNTOWN TO
OUTLYING SUBURBS WITH ALL DAY ONSHORE FLOW AND HAVE STUCK CLOSE TO
THAT. TEMPERATURES LOOK TO BE NEAR/SLIGHTLY BELOW NORMAL.

SUNDAY THROUGH TUESDAY...
THE CLOSED UPPER LOW IS FORECAST TO MOVE EAST DURING THIS TIME AND
GRADUALLY WEAKEN AS IT IS CUT OFF FROM THE MAIN JET.
HOWEVER...HEIGHT FALLS FROM THIS FEATURE ARE EXPECTED TO INCH
THEIR WAY OVER THE AREA DURING THIS TIME. WITH A DESTABILIZING
LOWER ATMOSPHERE...THUNDER CHANCES SLOWLY INCREASE...BUT MAINLY
WEST AND NORTH OF THE REGION THROUGH THE HOLIDAY. CONTINUE SMALL
CHANCES WITHIN THE FORECAST...WHICH WOULD BE MAINLY ASSOCIATED
WITH ELEVATED WARM AIR ADVECTION/POSSIBLE SHORT WAVE IMPULSES. SO
CONFIDENCE IS PRETTY LOW ON STORMS OCCURRING AT THIS TIME. THE
850MB TEMPERATURES AND LOW-LEVEL TRAJECTORIES SUPPORT MID 80S ON
THE HOLIDAY AND POTENTIALLY TUESDAY AS WELL...IF INDEED CONVECTION
AND ITS DEBRIS STAYS MAINLY WEST AND NORTH.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* OCNLY GUSTY NWLY WINDS THROUGH EARLY EVENING.

* LAKE BREEZE MOVING INLAND BY LATE MORNING/EARLY AFTERNOON
  SHIFTING WINDS TO NELY.

KREIN

//DISCUSSION...UPDATED 18Z...

A LAKE ENHANCED FRONT HAS PUSHED PUSHED WELL INLAND AND IS
DISSIPATING WITH DAYTIME DAYTIME WARMING/MIXING...WITH WINDS
RETURNING TO SYNOPTICALLY NWLY. GYY WILL BE THE ONLY SITE
MAINTAINING SOME LAKE INFLUENCE...BUT LATEST VIS SATELLITE IMAGERY
INDICATES THAT THE FOG IS REMAINING OFF SHORE WHILE THINNING...SO
EVEN THERE...CONDITIONS SHOULD SOON RETURN TO VFR. CONDITIONS WILL
BE QUIET FOR THE REMAINDER OF THE EVENING AND OVERNIGHT AS HIGH
PRESSURE SPREADS ACROSS THE MIDDLE AND UPPER MISSISSIPPI VALLEY.
THE MAIN ISSUE FOR TOMORROW WILL BE A WIND SHIFT ASSOCIATED WITH
LAKE BREEZE DEVELOPMENT. WITH THE HIGH SPREADING OVER THE WESTERN
GREAT LAKES REGION...THE SFC PRESSURE GRADIENT WILL BE VERY
WEAK...SO LAKE BREEZE DEVELOPMENT IS LIKELY...TURNING WINDS NLY AT
GYY AND NELY AT ORD/MDW. TIMING WILL BE THE MAIN QUESTION...THOUGH
THE LATEST HIGH RESOLUTION GUIDANCE SUGGESTS THAT MDW/GYY SHOULD
TURN BY LATE MORNING AND ORD BY EARLY AFTERNOON. DPA/RFD WILL
LIKELY REMAIN UNAFFECTED WITH WINDS REMAINING NWLY AT LESS THAN 10
KT.  NO CIG/VIS RESTRICTIONS ARE EXPECTED THROUGH THE PERIOD.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM CONFIDENCE IN WIND TRENDS.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...VFR.

FRIDAY...VFR. EARLY LAKE BREEZE WIND SHIFT TO NORTHEAST LIKELY.

SATURDAY...VFR. EAST NORTHEAST WINDS.

SUNDAY...VFR.

MONDAY...PRIMARILY VFR. SLIGHT CHANCE TSRA.

TUESDAY...VFR.

RC

&&

.MARINE...
202 PM CDT

A FAIRLY BROAD AREA OF LOW PRESSURE IS POSITIONED OVER THE WESTERN
GREAT LAKES AND WILL MOVE EASTWARD TONIGHT AND THURSDAY. A COLD
FRONTAL BOUNDARY WILL MOVE ACROSS THE LAKE THIS EVENING WHICH WILL
BRING A STEADIER NORTHWEST WIND AS WELL AS DRIER AIR...WHICH WILL
WORK TO ERODE THE REMAINING FOG ACROSS THE OPEN WATERS LATE THIS
AFTERNOON AND EARLY THIS EVENING. GENERALLY LIGHT NORTHERLY FLOW
WILL REMAIN ACROSS THE LAKE INTO THE WEEKEND AS HIGH PRESSURE MOVES
OVER LAKE MICHIGAN. A SHIFT TO ONSHORE WINDS IS LIKELY THURSDAY AND
FRIDAY...WITH MORE VARIABILITY SATURDAY AS THE HIGH MOVES OVERHEAD.
A SHIFT TO A STEADIER SOUTHERLY WIND IS EXPECTED SATURDAY NIGHT AS
THE HIGH MOVES OFF TO THE EAST. LOW PRESSURE IS FORECAST TO TRACK
NORTHEAST ACROSS THE UPPER MIDWEST SUNDAY NIGHT AND MONDAY WHICH
WILL TIGHTEN THE PRESSURE GRADIENT LEADING TO A BIT OF AN INCREASE
IN WIND SPEEDS BUT STABLE AIR OVER THE LAKE SHOULD KEEP GUST
FREQUENCY LOW.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 21, 9:51 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1051 AM CDT WED MAY 21 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
221600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1051 AM CDT WED MAY 21 2014 /1151 AM EDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH:
   HAIL TO THE SIZE OF GOLF BALLS.
   WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH
  EARLY EVENING MAINLY ALONG AND SOUTH OF A LINE FROM PONTIAC TO
  VALPARAISO...PRIMARILY FROM 2 PM CDT TO 7 PM CDT.

  DISCUSSION:

  A COLD FRONT WILL SLOWLY MOVE SOUTHEAST TODAY AND WITH UNSTABLE
  AIR PERSISTING AHEAD OF THIS FRONT...SCATTERED THUNDERSTORMS ARE
  EXPECTED TO DEVELOP. THE MAGNITUDE OF INSTABILITY WILL SUPPORT
  A FEW STORMS STRONG ENOUGH TO POTENTIALLY BE SEVERE...WITH LARGE
  HAIL THE PRIMARY THREAT AND ISOLATED STRONG WINDS A SECONDARY
  THREAT.

DENSE FOG IS ALSO LIKELY NEAR THE LAKE FRONT IN ILLINOIS AND
INDIANA THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...MAINLY
ACROSS NORTH CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ALONG AND SOUTH OF A LINE FROM PONTIAC TO
VALPARAISO THIS AFTERNOON.

&&

LMZ740>745-221600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1051 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG IS LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1051 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DENSE FOG IS LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, May 21, 2:23 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 PM CDT WED MAY 21 2014

ILZ033-039-212045-
FORD IL-IROQUOIS IL-
323 PM CDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GIBSON CITY...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  GIBSON CITY...        PAXTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4040 8847 4049 8847 4051 8846 4049 8802
      4040 8803 4040 8846
TIME...MOT...LOC 2022Z 277DEG 31KT 4042 8851

BIRK

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ford

When
May 21, 2:41 PM CST to 2:45 PM CST
Where
Ford County, 0.53 mi W of Gibson City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.470, -88.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524142.